Colorado, 2006

Funnel Cloud in Colorado, May 5, 2006

May 5, 2006 · NWS GJT · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 2:29 AM MST, 7 hours 16 minutes earlier.

Area forecast discussion, May 5, 2:29 AM MST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 AM MDT FRI MAY 5 2006

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
UNSETTLED REMAINS THE BEST ADJECTIVE FOR THIS WEATHER PATTERN. A
BROAD LOW PRESSURE SYSTEM WITH CONSOLIDATE A BIT OVER THE GREAT BASIN
TODAY...EJECTING OCCASIONAL VORT MAXES OVER EASTERN UT AND WESTERN
CO. THE NORTHERN THIRD OF THE FORECAST AREA SHOULD CONTINUE TO SEE
THE MOST PRECIPITATION. THIS AREA WILL REMAIN UNDER A MOIST
DEFORMATION ZONE THROUGH SAT NGT. SOUTH OF ABOUT MONTROSE THE AIRMASS
IS MUCH DRIER IN THE LOWER LEVELS WITH VERY DRY AIR FURTHER SOUTH
OVER AZ AND NM. DEW POINT DEPRESSIONS WERE IN THE 30 T0 40 DEGREE
RANGE. THUS LITTLE MEASURABLE PRECIPATION WILL REACH THE GROUND AT
LOWER ELEVATIONS. POPS IN THIS AREA WERE LOWERED TO REFLECT THIS.
HAVE KEPT THE HIGH POPS OVER THE CENTRAL AND NORTH TODAY AS THIS AREA
COULD SEE DEEP CONVECTION THIS AFTERNOON...ESPECIALLY ON THE BORDER
BETWEEN SUNNY AND MOSTLY CLOUDY SKIES. TEMP GUIDANCE SHOWS MORE
CONSISTENCY BETWEEN MODELS AND VARIED FROM GUIDANCE ONLY BY GOING A
BIT WARMER IN THE SOUTH DUE TO LESS CLOUD COVER THAN MODELS PREDICT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...THE PATTERN WILL REMAIN SOMEWHAT
UNSETTLED AS NORTHWEST FLOW WILL CARRY WEAK DISTURBANCES ACROSS THE
AREA THROUGH THE PERIOD. THE FIRST WAVE WILL TRACK OVER THE AREA ON
SUN. HOWEVER THIS WAVE WILL BE WEAKER THAN ONE THAT MOVED THROUGH
EARLIER IN THE WEEKEND...SO SLIGHT CHANCE POPS WILL BE ADEQUATE...
MAINLY OVER THE MOUNTAINS. THEN THE UPPER JET SETS UP ACROSS THE
NORTHERN EDGE BY TUE/WED. THE TEMPERATURE GRADIENT TIGHTENS UNDER THE
JET FROM NORTH TO SOUTH FOR A PERSISTENT BAROCLINIC ZONE ALONG OUR
NORTHERN EDGE. ALSO LATE TUE INTO WED THE GFS BRINGS COLDER AIR ALONG
THE EAST SIDE OF THE MOUNTAINS. THIS WILL HELP COOL OUR TEMPS ALOFT
LEADING TO BETTER CONVECTIVE POTENTIAL...ESPECIALLY OVER THE EASTERN
MOUNTAINS. AND SOME COOLING MAY MAKE ITS WAY INTO THE NORTH. BY LATER
IN THE WEEK...THE TREND LOOKS TO BE DRIER AS THE STRONGER FLOW SHIFTS
TO THE NORTH. TEMPS WILL BE A LITTLE COOLER THAN WE HAVE SEEN SO FAR
THIS MONTH...GENERALLY JUST A TAD ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, May 5, 3:06 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MDT FRI MAY 5 2006

COZ001>014-017-UTZ023>025-027-061100-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
406 AM MDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND NORTHERN
PORTIONS OF EASTERN UTAH AND WESTERN COLORADO...OR NORTH OF
A LINE FROM GUNNISON AND MONTROSE...TO MOAB UTAH.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RAIN SHOWERS WITH SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING...WITH SNOW SHOWERS ACROSS SOME OF THE HIGHER
ELEVATIONS. STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL MAY ACCOMPANY SOME OF THE STORMS.

EXTRA CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS AS
SPRING SNOWMELT WILL CREATE COLD AND SWIFT HIGHER WATER FLOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS...AND HIGH ELEVATION SNOW SHOWERS
WILL OCCUR SATURDAY. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. SPRING SNOWMELT WILL
CONTINUE TO CREATE HIGHER WATER FLOWS IN RIVERS...CREEKS AND STREAMS.
EXTRA CAUTION SHOULD BE USED WHEN RECREATING IN AND NEAR WATERWAYS AS
THE FLOWS WILL BE COLD AND SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ018>023-UTZ022-028-029-061100-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
406 AM MDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS MORNING...
INCREASING TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. OVER LOWER ELEVATIONS LITTLE MEASURABLE PRECIPITATION WILL
REACH THE GROUND...BUT STRONG GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING ARE EXPECTED.

EXTRA CAUTION SHOULD BE USED AROUND RIVERS...CREEKS AND STREAMS DUE
TO SPRING SNOWMELT CREATING COLD AND SWIFT HIGHER FLOWS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS AND HIGH ELEVATION SNOW SHOWERS
WILL OCCUR SATURDAY. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. SPRING SNOWMELT WILL
CONTINUE TO CREATE HIGHER FLOWS IN RIVERS...CREEKS AND STREAMS. EXTRA
CAUTION SHOULD BE USED WHEN RECREATING IN AND NEAR WATERWAYS AS THE
FLOWS WILL BE COLD AND SWIFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
May 5, 9:45 AM MST to 9:55 AM MST
Where
Mesa County, 4 mi SW of Gateway
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512218.